High On Painkillers: Signs And Dangers Of High Effects

Last Updated: June 4, 2020

Authored by Roger Weiss, MD

Pain medications are commonly used for relieving mild and severe pain after surgery and, for chronic pain and many other pain conditions. However, many people use different types of painkillers recreationally. Some abusers may inject, smoke, snort, or simply overuse painkillers orally for getting “high effects”. Recreational users may get analgesics online, by a prescription or over the counter in the pharmacy. Getting online pain meds without a prescription can be prosecuted.

The most addictive painkillers that are used recreationally are opioids. However, some take OTC painkillers to get high. The recreational use of anti-inflammatory painkillers may also occur by increasing the doses on their own or accidentally.

What Does Painkillers High Feel Like?

What does the high feel like on painkillers? The people high on pain meds may boost a temporary feeling of pleasure or euphoria, and an increased sense of well-being. And what it’s like to be high on painkillers is different from one drug to another one.

What Does Painkillers High Feel Like

What does being high on painkillers feel like after surgery and for cancer patients? The patients who are high on painkillers after surgery and the cancer patients may experience some euphoric feelings besides painkillers pain-relieving effect because of the strong dose. However, the addictive behavior may be expressed by the frequent use of these medications. Opioid analgesics attach to certain central receptors in the brain and increase the endorphins released. The natural endorphins are responsible for such pleasure effect. When the brain experiences the painkillers high effect, it usually wants to repeat that behavior again. As a result, the desire for getting more doses of pain medications increases. 

When Someone Is High On Painkillers

The pain medications abusers may get high on painkillers tablets. Some get OTC painkillers like shoulder pain relief medication or painkillers for nerve pain as tablets and crushing it into a powder then snorting it. In this case, one can notice a constant runny nose in a person, similar to allergic, or even frequent nosebleeds.

Symptoms Of Painkillers High

What does a person look like high on painkillers? The people who are high on painkillers may complain from some of these common symptoms:

  • Red eyes and the pupils are larger or smaller than usual
  • Weight gain
  • Inappropriate and uncontrolled laughing
  • Excessive sleep
  • Unusual smells on breath or clothing
  • Loss of concentration
  • lack of motivation
  • Confusion
  • Loss of energy

Moreover, some patients who use opioid medications may experience paradoxical hyperalgesia which may lead to sensitization of the pain pathways and instead of relieving pain, it enhances sensitivity to pain.

side effects of painkillers high

Dangerous Symptoms Of Painkillers High

How to know if appeared effects of painkillers high are dangerous? The person taking analgesics recreationally may have some dangerous side effects such as cardiac arrhythmia and respiratory depression. These serious effects need immediate treatment as it may be fatal. Early detection of the high on pain medications signs and consulting a doctor quickly will help in avoiding their dangerous complications. To avoid any severe consequences that may appear, stop taking these medications for recreational use. Medical specialists will help to taper off medications slowly, without damage to health.

Dangers Of Getting High Of Painkillers

The prolonged use of analgesics by a real patient suffering from chronic pain or by the abusers, who overdose it for recreational use may cause serious adverse reactions. Some drug abusers may mix these medications with other substances with the idea of increasing the euphoric effects but may cause drug abuse and increasing the risk of its fatal side effects. What can happen if someone is high on painkillers? The person who is high on painkillers may continually chase pleasure feeling. When a person becomes addicted to analgesics, one may develop tolerance over time. The one with tolerance may take larger amounts of analgesics to get this effect. The high on painkillers side effects include:

  • Hallucinations
  • Severe headaches
  • Disorientation
  • Breathing depression
  • Coma
  • Slow heart rate
  • Pulmonary edema

Dangers Of Getting High Of Painkillers

Some may take injected analgesics for recreational use, but dangerous high on painkillers symptoms can appear, such as central nervous system problems and muscle damage. Snorting and smoking pain medications can cause respiratory depression, decrease in blood pressure, and cardiac arrest. Sometimes, the person who is high on prescription painkillers may experience abnormal heart rhythms which may lead to cardiac arrest and death. The emergency is the first-line for reversing these serious overdose adverse reactions.

How To Avoid Painkiller Risks While Taking It To Get High

Taking painkillers to get high may cause severe complications and even death. The healthcare provider should follow the recommendations and guidelines when prescribing pain medications to ensure that the patient uses the medication correctly without misusing it. Therefore, doctors who prescribe pain meds should assign a pain management agreement with a patient and must consider patient rights when prescribing it. Following patient rights for pain medication helps in giving the patient suitable drug at the right time by the correct route and with proper dose will help to avoid the side effects of high on painkillers and addiction development.

Abusing painkillers for non-medical/recreational purposes may lead to addiction development, which will require special treatment in a drug rehab center. This will help the person stop using pain meds and reduce the risk of further complications. The patient should not try getting high off painkillers again, as it’s recommended to start treating the addiction as fast as possible to avoid relapse.


Page Sources

  1. Overdoing acetaminophen. Harvard Health Letter. 2009. https://www.health.harvard.edu/heart-health/overdoing-acetaminophen
  2. Adam S Sprouse-Blum, Greg Smith, Daniel Sugai, F Don Parsa. Understanding Endorphins and Their Importance in Pain Management. 2010. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3104618/

Published on: September 25th, 2019

Updated on: June 4th, 2020

About Author

Roger Weiss, MD

Dr. Roger Weiss is a practicing mental health specialist at the hospital. Dr. Weiss combines his clinical practice and medical writing career since 2009. Apart from these activities, Dr. Weiss also delivers lectures for youth, former addicts, and everyone interested in topics such as substance abuse and treatment.

Comments

Leave a comment